Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Dec 9, 2018, 1:21 PM EST for 5 counties in West Virginia; Lawrence County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2018, 1:21 PM EST (18:21 UTC)
- Expired
- Dec 9, 2018, 4:15 PM EST
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
Counties Lawrence County, KY, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Nicholas County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2461 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WWUS81 KRLX 091821
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
121 PM EST SUN DEC 9 2018
KYZ102-105-WVZ005-006-013>016-026-027-519-092115-
Carter-Lawrence-Clay-Roane-Boone-Kanawha-Lincoln-Northwest
Nicholas-Wayne-Cabell-Putnam-
121 PM EST SUN DEC 9 2018
...A WINTRY MIX SNOW AND SLEET WILL AFFECT LAWRENCE...SOUTHEASTERN
CARTER... SOUTHEASTERN CABELL...NICHOLAS...KANAWHA...SOUTHERN
PUTNAM... LINCOLN...SOUTHEASTERN ROANE...WAYNE...CLAY AND NORTHERN
BOONE COUNTIES...
At 115 PM EST, an area of snow and sleet was falling over the area.
Locations impacted include... Charleston, Nitro, Summersville,
Louisa, Wayne, Hamlin, Clay, Blaine, Beech Fork State Park,
Yatesville Lake State Park, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Kenova, Sissonville, Catlettsburg, Montgomery and
Chesapeake.
This includes the following highways...
Interstate 79 between mile markers 1 and 44.
Interstate 77 in West Virginia between mile markers 96 and 120.
Interstate 64 in West Virginia between mile markers 1 and 3, and
between mile markers 40 and 57.
West Virginia Turnpike between mile markers 67 and 95.
Route 119 between mile markers 53 and 80.
Motorists allow extra time for travel as roads and overpasses will
become snow covered and icy.
LAT...LON 3811 8289 3821 8294 3825 8258 3842 8260
3834 8240 3850 8173 3863 8170 3856 8148
3867 8103 3851 8088 3853 8065 3833 8055
3811 8088 3826 8123 3797 8139 3818 8164
3784 8240 3796 8253 3788 8262 3799 8303
TIME...MOT...LOC 1815Z 242DEG 72KT 3828 8224
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Dec 9, 10:20 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 9, 10:20 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
1020 AM EST Sun Dec 9 2018
.SYNOPSIS...
Low pressure brings heavy snow to far Southern West Virginia and
Southwest Virginia today. High pressure for the middle of next
week. Strong system towards the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 850 AM Sunday...
Updated forecast to add sleet, rain/snow mix to northern fringe
of precip this morning. Soundings and sfc temps just above
freezing for this morning. Cold air then takes over this
afternoon and any precip should change back to all snow before
ending late this afternoon and evening.
As of 300 AM Sunday...
***Heavy snow impacts parts of the region today***
A significant snow storm is unfolding for parts of the region
this morning. The big story has been that most of the model
guidance has trended the area of heaviest snowfall further north
into our CWA. Strong frontogenesis will produce bands of heavy
snowfall through the morning for SW Virginia and SE West
Virginia. The latest Radar supports what the guidance has been
showing and a band has developed across SW Virginia and extends
SW into Eastern Kentucky.
NAM and RAP Bufkit soundings indicate a deep saturated
Dendritic Growth Zone with strong accent through the column.
Snowfall rates of greater than 1 to 2 inches per hour will be
likely under any banding that occurs. The forecast concern this
morning is not that heavy snow will fall, but how far north will
this band be able to progress.
The problem is the large amount of dry air on the northern
fringe of this system that will hinder the northward
progression of snowfall and this will make for a very tight
gradient with accumulations. SW Virginia and SE West Virginia as
far north as Raleigh County is most likely to overcome the dry
air. Widespread snowfall amounts of 5 to 10 inches are likely in
these areas and localized amounts over a foot of snow is
certainly possible.
Just a small distance of less than 50 miles from these areas,
little to no snow at all may fall and although warnings and
advisories have also been issued for Mingo, Logan, Boone,
Fayette and Eastern Nicholas/Pocahontas Counties, confidence
remains a little lower due to the dry air in place.
Guidance is in good agreement with having this system leaving
the East Coast later today and snowfall should taper off in our
Eastern Zones this evening. High pressure starts to build back
into the area by Monday morning.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 350 AM Sunday...
A broad surface high pressure and upper level ridge will extend from
the central plains, northeast into the OH Valley and PA through
early Wednesday. This high pressure will provide mostly clear skies
under weak northerly flow. With a cold airmass in place, high
temperatures will remain few degrees below normal despite of plenty
of sunshine expected Monday and Tuesday. While lows will plummet
into the lower 20s to mid teens under strong radiational cooling.
By Wednesday, clouds will gradually increase from west to east as a
low level flow turns southwest ahead of an approaching deep low
pressure system. Temperatures will slightly increase to normal
values with highs in the upper 40s, and lows in the mid to upper
20s through the period.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 350 AM Sunday...
Uncertainty exist in the long term period as models show different
solutions. The ECMWF brings a strong H500 shortwave into the OH
Valley and WV Wednesday night, while the GFS brings just a weak
shortwave within a dirty ridge. Expect little to none impacts with
this feature at this time.
Another northern stream shortwave exits east of the Rockies
Wednesday night, and strengthens into a high-amplitude upper trough
over the central U.S. by Thursday night. Then, models take different
solutions on the evolution of this winter cyclone. The GFS develops
a closed low pressure detached from the northern stream trough over
TX. GFS tracks this cyclone east into the FL-GA border, and then
northeast off the adjacent coastal waters by the end of the weekend.
However, the ECMWF keeps the closed low in sync with the northern
stream trough, and tracks the cyclone northeast across our CWA by
Friday night. Despite of having different synoptic evolution, QPF
fields from both models look similar to affect the area by Friday.
Therefore, allowed model consensus to bring likely to categorical
PoPs Friday into early Saturday. It is too far out to assess
precipitation type at this time as conditions will change. For now
have mainly rain, with some mixed pcpn or all snow over the
northeast mountains.
This system could drive a strong cold front across the region Friday
night through Saturday and depending on if enough CAA develops
behind the front, precipitation could transition to snow during this
time.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 1010 AM Sunday...
Snow and IP making it as far north as CRW this morning.
IFR/LIFR cigs/vsbys in snow at BKW and will continue into this
afternoon there. Brief MVFR cigs/vsbys in snow and IP at CRW
are possible with the northern extent of precip band between 15Z
and 19Z today. Elsewhere, VFR conditions will prevail through
the rest of the forecast period.
As of 635 AM Sunday...
VFR conditions likely for all sites except BKW today. At BKW,
snow will be heavy at time through the day, with LIFR to even
VLIFR conditions in heavier snow bands. The northern extent of
snow and MVFR conditions may still reach as far north as KCRW,
however forecast confidence remains low, so have only included a
period of -shsn for now at CRW with no restrictions. Snow will
taper off across the region from west to east by this evening,
however low clouds may linger at KBKW.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and intensity of snow at KBKW may
vary. MVFR snow may make it to CRW, but it is unlikely.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M L M M L H H H M L L
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z MONDAY...
Widespread IFR conditions are not expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until midnight EST tonight for WVZ026-
517-520-524.
Winter Storm Warning until midnight EST tonight for WVZ024-025-
033-034-515-516-518.
OH...None.
KY...None.
VA...Winter Storm Warning until midnight EST tonight for VAZ003-004.
&&
SYNOPSIS...JS/ARJ/MPK
NEAR TERM...JS/MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JS/MPKHazardous weather outlook, Dec 9, 4:08 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 408 AM EST Sun Dec 9 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-519-521>523-525-526-100915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Northwest Randolph- Southeast Randolph- 408 AM EST Sun Dec 9 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-515-516-518-100915- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Southeast Fayette- 408 AM EST Sun Dec 9 2018 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ026-517-520-524-100915- Boone-Northwest Fayette-Southeast Nicholas-Southeast Pocahontas- 408 AM EST Sun Dec 9 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. Kistner
In the hours before
Local storm report, Dec 9, 11:17 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 AM EST SUN DEC 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM SNOW DANIELS 37.72N 81.13W
12/09/2018 M5.0 INCH RALEIGH WV SOCIAL MEDIA
VIA BROADCAST MEDIA WITH PICTURE
&&
EVENT NUMBER RLX1800647
MZLocal storm report, Dec 9, 11:28 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 AM EST SUN DEC 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM SNOW COOL RIDGE 37.66N 81.10W
12/09/2018 M6.0 INCH RALEIGH WV SOCIAL MEDIA
VIA BROADCAST MEDIA WITH PICTURE.
&&
EVENT NUMBER RLX1800648
RGLocal storm report, Dec 9, 11:36 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 AM EST SUN DEC 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM SNOW GHENT 37.62N 81.11W
12/09/2018 M6.0 INCH RALEIGH WV BROADCAST MEDIA
UP TO 6 INCHES AS OF REPORT TIME. SOME DRIFTING OF SNOW
TOO.
&&
EVENT NUMBER RLX1800649
MZLocal storm report, Dec 9, 11:57 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 AM EST SUN DEC 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW COOL RIDGE 37.66N 81.09W
12/09/2018 E10.0 INCH RALEIGH WV PUBLIC
MEASUREMENTS RANGING FROM 8-11 INCHES, WITH PICTURES.
&&
EVENT NUMBER RLX1800650
MZLocal storm report, Dec 9, 12:27 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 PM EST SUN DEC 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW CLEAR FORK 37.63N 81.68W
12/09/2018 M5.0 INCH WYOMING WV SOCIAL MEDIA
WITH PICTURE
1200 PM SNOW PACKS BRANCH 37.91N 81.23W
12/09/2018 E3.5 INCH FAYETTE WV SOCIAL MEDIA
&&
EVENT NUMBER RLX1800651
EVENT NUMBER RLX1800652
MZSpecial weather statement, Dec 9, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
121 PM EST SUN DEC 9 2018
KYZ102-105-WVZ005-006-013>016-026-027-519-092115-
Carter-Lawrence-Clay-Roane-Boone-Kanawha-Lincoln-Northwest
Nicholas-Wayne-Cabell-Putnam-
121 PM EST SUN DEC 9 2018
...A WINTRY MIX SNOW AND SLEET WILL AFFECT LAWRENCE...SOUTHEASTERN
CARTER... SOUTHEASTERN CABELL...NICHOLAS...KANAWHA...SOUTHERN
PUTNAM... LINCOLN...SOUTHEASTERN ROANE...WAYNE...CLAY AND NORTHERN
BOONE COUNTIES...
At 115 PM EST, an area of snow and sleet was falling over the area.
Locations impacted include... Charleston, Nitro, Summersville,
Louisa, Wayne, Hamlin, Clay, Blaine, Beech Fork State Park,
Yatesville Lake State Park, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Kenova, Sissonville, Catlettsburg, Montgomery and
Chesapeake.
This includes the following highways...
Interstate 79 between mile markers 1 and 44.
Interstate 77 in West Virginia between mile markers 96 and 120.
Interstate 64 in West Virginia between mile markers 1 and 3, and
between mile markers 40 and 57.
West Virginia Turnpike between mile markers 67 and 95.
Route 119 between mile markers 53 and 80.
Motorists allow extra time for travel as roads and overpasses will
become snow covered and icy.
LAT...LON 3811 8289 3821 8294 3825 8258 3842 8260
3834 8240 3850 8173 3863 8170 3856 8148
3867 8103 3851 8088 3853 8065 3833 8055
3811 8088 3826 8123 3797 8139 3818 8164
3784 8240 3796 8253 3788 8262 3799 8303
TIME...MOT...LOC 1815Z 242DEG 72KT 3828 8224
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:27 AM EST | Winter Weather Advisory | RLX | Boone, Fayette, Nicholas, Pocahontas | 20 hr |
| Dec 9, 4:21 PM EST | Special Weather Statement | RLX | Clay, Kanawha, Lincoln, Nicholas, Wayne | 54 min |
| Dec 9, 5:42 PM EST | Special Weather Statement | RLX | Clay, Kanawha, Lincoln, Nicholas, Wayne | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2018Special Weather Statements in Kentucky, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.